Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 12, 2017, 6:33 PM CDT for Wichita County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 6:33 PM CDT (23:33 UTC)
- Expired
- Apr 12, 2017, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS53 KGLD 122333
SVRGLD
KSC203-130015-
/O.NEW.KGLD.SV.W.0008.170412T2333Z-170413T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
633 PM CDT WED APR 12 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Wichita County in west central Kansas...
* Until 715 PM CDT
* At 633 PM CDT, a severe thunderstorm was located 11 miles south of
Leoti, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3842 10135 3836 10113 3826 10113 3826 10146
TIME...MOT...LOC 2333Z 298DEG 11KT 3831 10133
HAIL...1.00IN
WIND...60MPH
$$
Buller2 follow-up statements
506
WWUS53 KGLD 122357
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
657 PM CDT WED APR 12 2017
KSC203-130015-
/O.CON.KGLD.SV.W.0008.000000T0000Z-170413T0015Z/
Wichita KS-
657 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
At 656 PM CDT, a severe thunderstorm was located 12 miles west of
Friend, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Wichita County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 3841 10132 3836 10113 3826 10113 3827 10127
TIME...MOT...LOC 2356Z 272DEG 17KT 3830 10114
HAIL...1.00IN
WIND...60MPH
$$
Buller863
WWUS53 KGLD 130012
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
712 PM CDT WED APR 12 2017
KSC203-130021-
/O.EXP.KGLD.SV.W.0008.000000T0000Z-170413T0015Z/
Wichita KS-
712 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3841 10132 3836 10113 3826 10113 3827 10127
TIME...MOT...LOC 0011Z 298DEG 11KT 3828 10110
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:03 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 12, 3:03 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Goodland KS 203 PM MDT Wed Apr 12 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 203 PM MDT Wed Apr 12 2017 Two distinct mid level shortwave troughs are splitting around our CWA. A weaker ripple within the mid level flow may be moving over our CWA based on RAP analysis (though this isn't showing up in WV imagery). WV shows dry/subsident air mass just northwest spreading south and east. At the surface a weak cold front has pushed into the far northwest part of our CWA, with a prefrontal trough axis near Tribune extending just southeast of Hill City. A CU field has developed along the area of covergence near this surface trough in our southeast (mainly outside of our CWA). This afternoon-evening: Latest mesoanalysis shows axis of ML cape in the 10-1500 J/KG range along and south east of surface trough in our SE CWA where CIN is beginning to weaken. High resolution models show thunderstorm activity developing along this covergence zone/axis of instability. Tendency will be for this activity to remain just southeast of our CWA, but I can't rule out this activity developing just within our CWA. Better instability and shear would be east- southeast, but there may be enough for an isolated/organized cell. Based on near term convective allowing models this activity should transition southeast of our CWA with mean flow and should end early this evening. Late tonight-Thursday morning: Low level flow shifts to the southeast and will be responsible for increasing BL moisture and a long fetch of upslope. BL winds may increase enough to limit dense fog potential, however stratus and light fog are still possible. This also complicates lows, and I could see a situation where parts of our CWA do not drop out of the 50s if cloud cover fills in quick enough this evening. Thursday: A stronger negatively tilted mid level trough swings over our CWA. Model soundings show PWATS just under 1" and strong forcing combined with this moist air mass should support increasing shower coverage across our east and the possibility for moderate rainfall amounts Thursday afternoon. Track could limit potential with dry slot/subsident region across our west. There should be enough instability for embedded thunderstorms, maybe even a stronger storm. I'm not particularly confident as in this as models show a fairly high spread (possibly dependent on clearing skies. Best instability on NAM is actually in subsident region. Models may be running high for daytime temps if shower/thunderstorm coverage is better in the east as consensus seems to indicate, so I trended highs down slightly during this update. .LONG TERM...(Thursday night through Wednesday) Issued at 201 PM MDT Wed Apr 12 2017 The pattern remains active throughout the long term with multiple disturbances passing near the area. Temperatures look to stay near to above normal. The first wave continues to move across the area Thursday night, exiting Friday morning. With some instability and increasing moisture, showers and thunderstorms are possible, mainly east of the Colorado border. Precipitation chances shift east of the region Friday morning. However, another disturbance enters the High Plains from the west and chances for showers and thunderstorms persist during the afternoon and evening. A few strong to severe thunderstorms could develop during this time, with the main threats as large hail and damaging winds. Dry weather is currently anticipated for most of the weekend. A cold front pushes through on Saturday and southwesterly flow aloft turns zonal. Precipitation chances return Sunday night into Monday when a shortwave traverses the region. Unsettled weather continues into next week as periodic shortwaves move through the flow, generating on and off chances for showers and thunderstorms. Will need to wait for better agreement among guidance to nail down timing and locations impacted. Temperatures peak at the start of the period with highs mainly in the low 80s. A cold front pushes through on Saturday dropping temperatures into the upper 60s/70s for the rest of the long term. Lows will generally be in the 40s and 50s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1147 AM MDT Wed Apr 12 2017 Variable winds generally in the 5 to 8kt range occur at both terminals this afternoon as surface low pressure near KGLD/KMCK shifts eastward. Winds eventually shift back to the southeast late tonight and this will bring with it increasing low level moisture and stratus/fog potential. Guidance is starting to hint at the possibility for IFR vis and MVFR cigs. I trended current TAFs in this direction, while remaining on more optimistic side of guidance for now in the 11-16Z period (MVFR). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...DR
Hazardous weather outlook, Apr 12, 11:42 AM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1042 AM MDT Wed Apr 12 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1042 AM MDT Wed Apr 12 2017 /1142 AM CDT Wed Apr 12 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible in northwest Kansas east of a Tribune to Oakley to Norton line. Large hail up to half dollar size and damaging winds in excess of 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, a few strong thunderstorms are possible east of the Colorado state line with nickle size hail and wind gusts to 50 mph the main threats. A storm system on Friday could bring strong to severe thunderstorms to the entire Tri State region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM MDT (3 PM CDT) through 8 PM MDT (9 PM CDT).
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.